Hail, Texas
- When
- May 24, 12:03 PM CST to 12:04 PM CST
- Where
- Texas County, 5.39 mi ENE of Hough
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.900, -101.480
Severe thunderstorms moved across the central and eastern Oklahoma Panhandle during the afternoon and evening hours. These storms produced large hail and strong winds but no damage or injuries were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the central and eastern Oklahoma Panhandle during the afternoon and evening hours. These storms produced large hail and strong winds but no damage or injuries were reported. Non-thunderstorm wind gusts in the eastern Oklahoma Panhandle during the early evening hours resulted in some damage...however no injuries were reported.
At 1650 CST...The Beaver County Emergency Manager estimated fifty-six knot non-thunderstorm wind gusts two miles north of Slapout Oklahoma. These wind gusts broke off three to six inch diameter tree limbs.
At 1650 CST...The Beaver County Emergency Manager estimated sixty-one knot non-thunderstorm wind gusts one mile east of Slapout Oklahoma which uprooted a large elm tree and also blew off a five hundred gallon fuel tank off of a cradle stand. The fuel tank was determined to be empty or nearly empty. Many shingles had also blown off a home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 11:02 AM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1202 PM CDT MON MAY 24 2010 .UPDATE... FORECAST HAS BEEN UPDATED TO ISSUE TORNADO WATCH WHICH IS IN EFFECT FOR THE CENTRAL AND EASTERN PANHANDLES UNTIL 8 PM THIS EVENING. UNSTABLE AIRMASS COUPLED WITH APPROACHING DRYLINE AND SUFFICIENT SHEAR SHOULD SUPPORT SEVERE THREAT...INCLUDING LARGE HAIL AND ISOLATED TORNADOES. WENT AHEAD AND INCLUDED SEVERE WORDING IN THE GRIDS AS WELL. && .PREV DISCUSSION... /ISSUED 659 AM CDT MON MAY 24 2010/ AVIATION... 1200 UTC TAFS...AREA OF STRATUS SPREADING ACROSS THE TERMINALS WITH CIGS AROUND 2KFT. EXPECT THESE CIGS TO LIFT MID MORNING WITH CONDITIONS RETURNING TO VFR AROUND 18-19Z. AN UPPER LEVEL TROUGH DIGS INTO THE FOUR CORNERS REGION THIS AFTERRNOON...WHILE AN UPPER LEVEL DISTURBANCEE LIFTS ACROSS THE AREA. ITS SFC REFLECTION LOW WILL SLIDE ACROSS THE AREA WHICH WILL ALLOW A DRYLINE TO MIX INTO THE CENTRAL TX/OK PANHANDLES. A MOIST AND UNSTABLE AIR MASS EAST OF THE DRYLINE WILL SUPPORT TSRA DEVELOPMENT TODAY...WITH DRIER AIR IN THE WESTERN SECTIONS. GIVEN THE RATHER ISOLATED NATURE OF ANY CONVECTION THIS MORNING...LEFT OUT ANY MENTION OF CB REMARKS. LOW LEVEL JET WILL DEVELOP TONIGHT...WHILE THE DRYLINE REMAINS ACROSS THE EASTERN PANHANDLES. THIS WILL KEEP ANY TSRA EAST OF THE TERMINALS. TIME/HEIGHT CROSS SECTIONS AND FORECAST SOUNDINGS INDICATE INCREASING LOW LEVEL MOISTURE WHICH CAN SUPPORT A STRATUS DECK TO DEVELOP EARLY TUESDAY MORNING. HAVE GONE AND INSERTED MVFR CIGS BY AROUND 10Z. GUSTY SOUTHERLY WINDS WILL CONTINUE TODAY...ALTHOUGH UNCERTAIN IF KAMA WILL HIT AVIATION WARNING CRITERIA SO LEFT GUSTS JUST BELOW 40 KTS. WINDS SHOULD DIMINISH TO AROUND 10 KTS AROUND SUNSET. CLK PREV DISCUSSION... /ISSUED 508 AM CDT MON MAY 24 2010/ DISCUSSION... FOR TODAY...EXPECT DRYLINE TO MAKE EWD PROGRESS INTO CNTRL TX AND OK PNHDLS...PSBLY HOLDING UP ALONG THE EDGE OF THE CAPROCK EAST OF A KGUY TO KAMA LINE BY LATE AFTERNOON. KEPT IN MORNING POPS TO ACCOUNT FOR CURRENT RADAR ACTIVITY...THEN OMITTED POPS WRN ZONES FOR THIS AFTN .SLGT CHC PARTS OF CNTRL ZONES...AND CHC POPS ERN ZONES SINCE THAT AREA WIL BE MOST LIKELY TO BE E OF DRYLINE. SVR THREAT QUITE PSBL THIS MORNING IN ADVANCE OF APCHG PACIFIC COLD FRONT AND DRYLINE ACTING ON AVAILABLE MOISTURE. FOR TNGT...KEPT IN LOW POPS ERN SECTIONS ONLY AS DRYLINE SHOULD BE IN THAT VCNTY. FOR TUESDAY AND WED...COMBINATION OF SLOSHING DRYLINE...ATTENDANT INSTABILITY...AND MINOR SHORTWAVE TROFS WILL LIKELY ACT ON AVAILABLE MOISTURE TO PROVIDE CONTINUED CHCS FOR PRECIP...WITH SLGT CHC TO CHC POPS DURG TUES THRU WED NIGHT. UPPER LEVEL RIDGE TO BUILD INTO CNTRL AND SRN PLAINS FROM THURSDAY THRU MUCH OF THE UPCOMING WEEKEND BEFORE GETTING BEATEN DOWN SOMEWHAT LATE IN THE WEEKEND INTO MEMORIAL DAY. GENERALLY DRY WX EXPECTED DURG THIS PERIOD WITH POPS REMAINING JUST BELOW MENTIONABLE AT THIS TIME. ANDRADE FIRE WEATHER... NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH MUCH OF THE UPCOMING WEEK DUE TO EXTENSIVE GREENUP...RECENT RAINS...WET SOILS... AND CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY NIGHT. ANDRADE && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 08/10
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1153 AM CDT MON MAY 24 2010 OKZ001>003-TXZ001>020-242100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1153 AM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...TORNADO WATCH IN EFFECT UNTIL 800 PM CDT FOR THE CENTRAL AND EASTERN PANHANDLES... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES TODAY AND TONIGHT. THESE STORMS ARE ANTICIPATED TO DEVELOP ALONG AND EAST OF THE DRYLINE...WHICH WILL TRACK SLOWLY EAST THROUGH THE DAY. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS...ALTHOUGH ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION...SOUTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED THROUGH TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. AS A RESULT...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. SOME OF THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY DURING THE AFTERNOON AND EVENING HOURS FROM TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS. TAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL KENTON 36.90N 102.97W
05/23/2010 E1.75 INCH CIMARRON OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1000514
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
958 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG 2 WNW WHEELESS 36.73N 102.93W
05/23/2010 CIMARRON OK TRAINED SPOTTER
OVER 70 MPH WINDS
&&
EVENT NUMBER AMA1000515
TASSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1102 AM CDT MON MAY 24 2010 TXZ002-007-241630- SHERMAN TX-MOORE TX- 1102 AM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1130 AM CDT FOR MOORE AND SHERMAN COUNTIES. AT 1058 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A LINE OF STRONG THUNDERSTORMS FROM 9 MILES SOUTH OF STRATFORD TO 10 MILES WEST OF FOUR WAY...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. NUNEZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1125 AM CDT MON MAY 24 2010 OKZ002-TXZ002-003-007-008-241730- TEXAS OK-SHERMAN TX-HANSFORD TX-HUTCHINSON TX-MOORE TX- 1125 AM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1230 PM CDT FOR MOORE... HUTCHINSON...HANSFORD...SHERMAN AND TEXAS COUNTIES. AT 1122 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A LINE OF STRONG THUNDERSTORMS FROM 10 MILES WEST OF TEXHOMA TO DUMAS...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. NUNEZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
103 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 15 N GUYMON 36.90N 101.48W
05/24/2010 E1.00 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1000516
SMBThe Dodge City radar (KDDC), 164 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
6 hail, 2 high wind, 1 thunderstorm wind. Local standard time, as filed.
The Emergency Manager of Beaver County in the eastern Oklahoma Panhandle estimated sixty-one knot thunderstorm wind gusts. No damage or injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231812, 232029, 232030, 232031, 232032, 232033, 232036, 232037, 232034.